Texas, 2007

Hail in Texas, September 8, 2007

September 8, 2007 · NWS MAF · 1 event in 1 county or zone

A weakening front stalled across the southeastern New Mexico plains and northern Permian Basin. Moderate instabitilty and upslope flow contributed to the formation of isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A weakening front stalled across the southeastern New Mexico plains and northern Permian Basin. Moderate instabitilty and upslope flow contributed to the formation of isolated thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 8, 1:22 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 8, 1:22 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CDT SAT SEP 8 2007

.SHORT TERM...
A WEAKENING FRONTAL BOUNDARY DRAPED ACROSS THE PLAINS OF
SOUTHEASTERN NEW MEXICO...NORTHERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IS EXPECTED TO PROVIDE A FOCUS FOR THUNDERSTORMS THIS
AFTERNOON AND EVENING. AN ADDITIONAL FOCUS WILL BE ACROSS THE HIGHER
TERRAIN OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO...MAINLY ALONG AND
EAST OF THE GUADALUPE AND DAVIS MOUNTAINS. INSTABILITY IS NOT QUITE
AS HIGH AS YESTERDAY GIVEN SURFACE HEATING WAS DELAYED DUE TO
STRATUS CLOUDS. CONFIDENCE IS HIGH ENOUGH TO KEEP THE CURRENT POP
FORECAST AND RAISE SLIGHTLY ACROSS THE DAVIS MOUNTAINS AND UPPER
TRANS PECOS REGION. ISOLATED SEVERE THUNDERSTORMS STILL A
POSSIBILITY...ALTHOUGH DEEP LAYER SHEAR IS RATHER WEAK. HIGH
WINDS...THEN MARGINALLY SEVERE HAIL WILL BE THE MAIN CONCERN.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN WEAK WINDS ALOFT
AND ABOVE NORMAL PRECIPITABLE WATER VALUES.

.LONG TERM...
AN UPPER LEVEL RIDGE WILL CONTINUE OVER EASTERN TEXAS RIDGING
WESTWARD INTO THE CWA. WEAK UPPER LEVEL DISTURBANCES WILL MOVE
AROUND THE WESTERN EDGE OF THE RIDGE. AT THE SURFACE...A WEAK COLD
FRONT WILL REMAIN DRAPED FROM THE VAN HORN AREA TO THE SOUTHERN
PERMIAN BASIN.

THE UPPER LEVEL DISTURBANCES ALONG...WITH THE COLD FRONT...WILL
INTERACT WITH MOISTURE IN PLACE OVER THE AREA TO PRODUCE ANOTHER
ROUND OF THUNDERSTORMS OVER THE AREA SUNDAY. THE MAIN FOCUS WILL
BE ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE UPPER
TRANS PECOS REGION ALONG A THETA-E RIDGE THAT WILL EXTEND ACROSS
THAT AREA. INSTABILITY WILL BE WEAKER SUNDAY...HOWEVER SOME OF THE
THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH STRONG WINDS AND
HAIL THE MAIN THREATS. SOME OF THE THUNDERSTORMS WILL ALSO PRODUCE
HEAVY RAINFALL.

ON MONDAY AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE NORTHERN
AND CENTRAL PLAINS AND THIS SYSTEM WILL PUSH SOMEWHAT STRONGER COLD
FRONT INTO THE CWA LATE MONDAY NIGHT INTO TUESDAY MORNING.  THIS
FRONT WILL BRING SOME WHAT COLDER AIR INTO THE AREA MONDAY AND
TUESDAY.

THUNDERSTORMS WILL INCREASE OVER THE CWA MONDAY AND TUESDAY IN
ASSOCIATION WITH THE FRONT.  HEAVY RAINFALL AND FLOODING MAY BECOME
A CONCERN AS A MCS POSSIBLY DEVELOPS BEHIND THE COLD FRONT MONDAY
NIGHT AND CONTINUES INTO EARLY TUESDAY MORNING. BY TUESDAY
AFTERNOON...THE FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT TO THE
SOUTHERN CWA AS THE FRONT CONTINUE TO MOVE SOUTH ACROSS THE AREA.
A STRONG SURFACE HIGH PRESSURE AREA WILL MOVE INTO THE CWA BEHIND
THE FRONT. THE DRIER AIR ASSOCIATED WITH THIS HIGH WILL END
CHANCES FOR PRECIPITATION WEDNESDAY MORNING.

TEMPERATURES WILL BE SOMEWHAT COOLER BEHIND THE FRONT MONDAY AND
TUESDAY.  TEMPERATURES IN THE 70S AND 80S CAN BE EXPECTED TUESDAY AS
THE SURFACE HIGH SETTLES INTO THE AREA.  A SLOW WARMING TREND WILL
BEGIN WEDNESDAY AS THE HIGH MOVES EAST AND A THERMAL RIDGE BEGINS
TO DEVELOP OVER THE WESTERN CWA.

AN UPPER LEVEL STORM SYSTEM IS PROGGED BY GFS TO MOVE ACROSS THE
NORTHEASTERN CWA BY FRIDAY. WILL LEAVE ISOLATED POPS IN THE
FORECAST FOR FRIDAY DUE TO THIS SYSTEM. A COLD FRONT IS EXPECTED
TO MOVE ACROSS THE AREA FRIDAY NIGHT WITH COOLER TEMPERATURES
EXPECTED SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  88  68  85  /  40  30  30  40
CARLSBAD NM                70  89  68  87  /  20  30  30  40
DRYDEN TX                  71  93  72  89  /  10  20  20  30
FORT STOCKTON TX           72  91  70  90  /  30  30  20  30
GUADALUPE PASS TX          67  84  64  83  /  20  30  30  40
HOBBS NM                   70  89  65  89  /  30  30  30  40
MARFA TX                   61  85  60  84  /  20  30  20  30
MIDLAND INTL AIRPORT TX    71  89  69  86  /  30  30  30  40
ODESSA TX                  72  89  69  87  /  30  30  30  40
WINK TX                    73  94  73  92  /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

06/54
Hazardous weather outlook, Sep 8, 12:23 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT SAT SEP 8 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
123 PM CDT SAT SEP 8 2007 /1223 PM MDT SAT SEP 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN THIS EVENING AND
TONIGHT. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE
ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS AND THE NORTHERN PERMIAN
BASIN. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINS MAY ALSO
PRODUCE LOCALIZED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL BE ON THE INCREASE ACROSS THE REGION
MONDAY AND MONDAY NIGHT AS A STRONG COLD FRONT APPROACHES WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. A LARGE CONVECTIVE COMPLEX OF
THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS MUCH OF THE
REGION...ESPECIALLY LATE MONDAY NIGHT AS THE FRONT MOVES THROUGH
THE AREA. FLOODING MAY BECOME MORE OF A CONCERN BY MONDAY NIGHT.

SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD CONTINUE TO MONITOR
THE LATEST WEATHER CONDITIONS THIS EVENING AND BE PREPARED FOR
POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 8, 12:47 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT SAT SEP 8 2007

TXZ074-081945-
DAVIS/APACHE MOUNTAINS AREA-
147 PM CDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF FORT DAVIS OVER
OPEN COUNTRY OF SOUTHEASTERN JEFF DAVIS COUNTY AT 147 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL...STRONG WINDS AND BRIEF VERY HEAVY RAINFALL WILL BE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 8, 2:04 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
304 PM CDT SAT SEP 8 2007

NMZ027-028-082100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
204 PM MDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF
EXTREME WEST CENTRAL EDDY COUNTY...10 MILES SOUTHWEST OF
HOPE AT 204 PM MDT...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM AS IT MOVES ACROSS OPEN COUNTRY OF
EXTREME WEST CENTRAL EDDY COUNTY.

PEOPLE IN WEST CENTRAL EDDY COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 8, 2:25 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT SAT SEP 8 2007

TXZ057-058-082130-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
325 PM CDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF CENTRAL
CULBERSON COUNTY...30 MILES SOUTHEAST OF PINE SPRINGS AT 325
PM CDT...MOVING NORTHEAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM AS IT MOVES ACROSS OPEN COUNTRY OF CENTRAL CULBERSON COUNTY.

PEOPLE IN CENTRAL CULBERSON COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Sep 8, 2:45 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CDT SAT SEP 8 2007

TXZ074-075-081-082145-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
345 PM CDT SAT SEP 8 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN BREWSTER
AND SOUTHWESTERN PECOS COUNTIES.

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED ABOUT 18 MILES
NORTHEAST OF MARATHON MOVING NORTHEAST AT 5 MPH. MOTORISTS TRAVELING
ALONG U.S. HIGHWAY 385 NEAR THE PECOS AND BREWSTER COUNTY LINE
SHOULD USE CAUTION.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Culberson

When
September 8, 3:59 PM CST
Where
Culberson County, Van Horn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.050, -104.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54517.